California, 2011High Wind in California, January 14, 2011
January 14, 2011 · NWS SGX · 1 event in 1 county or zone
A Santa Ana event caused areas of gusty winds in the mountains. Winds were blamed for playing a role in 3 fatalities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Santa Ana event caused areas of gusty winds in the mountains. Winds were blamed for playing a role in 3 fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 13, 9:35 PM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 13, 9:35 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 PM PST THU JAN 13 2011
.SYNOPSIS...HIGH PRESSURE ALOFT WILL BRING CLEAR WARM WEATHER FRIDAY
AND SATURDAY. MODERATE OFFSHORE FLOW WILL BRING GUSTY WINDS THROUGH
AND BELOW THE MOUNTAIN CANYONS AND PASSES. GENERALLY WARM AND DRY
SUNDAY THROUGH TUESDAY...THEN SLIGHTLY COOLER WEDNESDAY AND
THURSDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
THE NATIONS HIGH TODAY WAS 80 IN SANTA ANA...AND SANTA ANA
CONDITIONS THE NEXT 48 HOURS WILL LIKELY KEEP THE NATIONS HIGH IN
SOUTHERN CALIFORNIA FRIDAY AND SATURDAY.
SURFACE HIGH PRESSURE WILL BUILD OVER THE GREAT BASIN TONIGHT AND
PEAK AT 1036 MB OVER THE GREAT BASIN FRIDAY AND SATURDAY. GRADIENTS
WILL BE STRONG ENOUGH TO SUPPORT MODERATELY STRONG SANTA ANA WINDS
IN THE MOUNTAINS AND PASSES. A WIND ADVISORY IS IN EFFECT FOR THE
SAN BERNARDINO MOUNTAINS...THE INLAND EMPIRE AND ORANGE COUNTY
THROUGH SATURDAY MORNING FOR WINDS FROM 20-30 MPH WINDS IN THE
PASSES GUSTING OVER 45 MPH AT TIMES IN THE MOUNTAIN PASSES.
THE OFFSHORE WILL BE STRONG ENOUGH FOR COMPRESSIONAL WARMING TO
REACH ALL THE WAY TO THE COAST TOMORROW. THE WARMING WILL BE AIDED
BY LOW LEVEL WAA. 950 MB TEMPERATURES OF 17C THIS EVENING INCREASE
TO 20C TOMORROW. HIGH TEMPERATURES WEST OF THE MOUNTAINS WILL BE
SEVERAL DEGREES HIGHER THAN TODAY. HIGHS WILL BE IN THE 70S...WITH
LOW TO MID 80S IN SEVERAL CITIES. MOUNTAIN AND DESERT TEMPERATURES
WILL BE LARGELY UNCHANGED FROM TODAY DUE TO WEAK CAA FROM THE
PLATEAU.
ON SATURDAY THE SURFACE HIGH WEAKENS AND SHIFTS EAST...SO THE WINDS
WILL NOT BE QUITE AS STRONG. IT WILL REMAIN WARM WITH HIGHS ONCE
AGAIN IN THE 70S AND LOW 80S WEST OF THE MOUNTAINS. MOUNTAINS AND
DESERTS WILL BE WARMER TOO AS THE COLD AIR ADVECTION ABATES.
CONTINUED WARM SUNDAY ALTHOUGH THE COASTAL ZONES AND WESTERN VALLEYS
WILL BE A FEW DEGREES COOLER WITH THE ONSET OF AN AFTERNOON SEA
BREEZE. HOWEVER...SUNDAY WILL BE THE WARMEST DAY OF THE WEEKEND IN
THE MOUNTAINS AND DESERTS.
LONG RANGE OUTLOOK FOR MONDAY-THURSDAY...THE GFS AND THE ECMWF
CANNOT BE ANY FARTHER APART ON THEIR RESPECTIVE LONG RANGE
SOLUTIONS. THE PREFERRED SOLUTION AT THIS TIME IS THE GFS AND GFS
ENSEMBLE MEAN. THE GFS SHOWS NW FLOW OVER CALIFORNIA MONDAY AND
TUESDAY...FOLLOWED BY AN EMBEDDED WEAK TROUGH SLIDING ACROSS
CALIFORNIA WEDNESDAY AND THURSDAY FOR SLIGHT COOLING. THE CANADIAN
MODEL HINTS AT THIS SOLUTION TOO. THE ECWMF IS THE OUTLIER THIS
EVENING...DEVELOPING A DEEP CLOSED LOW IN THE SOCAL VICINITY WHICH
WOULD BRING MUCH COLDER WEATHER AND A GOOD CHANCE AT SHOWERS.
&&
.AVIATION...
140430Z...CLEAR SKIES AND UNRESTRICTED VISIBILITY WILL PREVAIL
THROUGH FRIDAY. ON FRIDAY...OFFSHORE WINDS WILL CAUSE LOCAL UDDFS ON
THE COASTAL SIDE OF THE MOUNTAINS...ALONG WITH SOME POCKETS OF LLWS
ON LEE SIDE SUCH AS AT KONT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS...INLAND
EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS AND ORANGE COUNTY FRIDAY
MORNING THROUGH SATURDAY MORNING. SEE LAXNPWSGX.
&&
PUBLIC...MOEDE
AVIATION...TS
Hazardous weather outlook, Jan 13, 3:30 PM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PST THU JAN 13 2011
CAZ042-043-048-050-055>058-060>062-141200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
330 PM PST THU JAN 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GUSTY OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES
FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
MOEDE
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 14, 1:00 AM PST to 7:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 0 direct, 3 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Moderately high winds, estimated between 40 and 50 MPH, were blamed for downed power lines and a subsequent transformer explosion which killed three residents in the 5400 block of Acacia Avenue in San Bernardino, CA. The residents went outside to see what caused the explosion and a few small spot fires from sparks, and were electrocuted trying to extinguish the fires and help each other. A water line ruptured at the victims' house and 2700 customers also lost power because of the downed lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, January 14, 20111 death · 1 event
- Extreme Cold in Tennessee, January 14 to 15, 20111 death · 1 event
- Winter Storm and Winter Weather in Michigan, January 14 to 15, 20117 events
- Winter Storm and Avalanche in Colorado, January 14 to 18, 20114 events
- High Wind in Wyoming, January 14 to 15, 201153 kt wind · 2 events
- High Wind in Oregon, January 14, 20111 event
- High Wind in Washington, January 14, 20111 event
- Strong Wind in Alaska, January 14, 2011$1,000 · 1 event
- High Wind in Arizona, January 14, 2011$2,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278536.